Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 1, NWS Springfield, MO

January 4, 1998Barry County, McDonald County, Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at Jan 4, 1998, 9:43 AM CST for Barry County, McDonald County, Newton County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 4, 1998, 9:43 AM CST (15:43 UTC)
Expired
Jan 4, 1998, 3:40 PM CST
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Barry County, MO, McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 87 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.7 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 041544 RRA
FFWSGF
MOC009-043-119-145-209-042140-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
943 AM CST SUN JAN 4 1998

* FLASH FLOOD WARNING FOR
  BARRY COUNTY - SOUTHWESTERN MISSOURI
  CHRISTIAN COUNTY - SOUTHWESTERN MISSOURI
  MCDONALD COUNTY - SOUTHWESTERN MISSOURI
  NEWTON COUNTY - SOUTHWESTERN MISSOURI
  STONE COUNTY - SOUTHWESTERN MISSOURI

* UNTIL 340 PM CST
 
* SOME AREAS OR STREAMS AFFECTED
  CASSVILLE AND ROARING RIVER STATE PARK IN BARRY COUNTY
  ALONG THE SHOAL CREEK IN NEOSHO
  COUNTY HIGHWAY WC 1 MILE EAST OF TIFF CITY
  STATE HIGHWAY 125 1 MILE EAST OF UU AT TURKEY CREEK
  HIGHWAY 13 AT REED SPRINGS

* CAUSE AND EFFECT
  MODERATE RAINFALL CONTINUES TO FALL OVER THE AREA
  SINCE 2 AM THIS MORNING.

* FORECAST CONDITIONS
  RAIN AND EMBEDDED THUNDERSTORMS CONTINUE TO MOVE
  OVER THE AREA ALONG A COLD FRONT THAT IS STRETCHED
  ACROSS THE AREA.

PHONE CALLS TO SHERIFFS OFFICES AND VOLUNTEER WEATHER OBSERVERS
INDICATE THAT BETWEEN 1 AND ONE AND HALF INCHES OF RAIN HAS FALLEN
SINCE 2 AM.  NEOSHO HAS REPORTED 1.36 AND OVER AN INCH WAS MEASURED
AT PINEVILLE.

NEAR THE JANE AREA IN MCDONALD COUNTY...HIGHWAY 90 EAST WATER IS OVER
THE ROAD.  OLD HIGHWAY 71 NEAR JANE HAS WATER COVERING THE ROAD IN SOME
LOW SPOTS.

MANY CREEKS...STREAM..AND STREAM ARE NEAR BANKFULL. WE
EXPECT WATER FROM MANY LOW WATER BRIDGE CROSSINGS TO OVERFLOW ONTO THE
ROADWAYS...AND SOME URBAN AREAS TO EXPERIENCE SOME FLOODING. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.

AREA RESIDENTS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND IF
HEAVY RAINS OR FLOODING ARE OBSERVED...BE PREPARED TO MOVE TO
HIGHER GROUND.

GORDON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jan 4, 3:00 AM CST, 6 hours 43 minutes earlier.

Area forecast discussion, Jan 4, 3:00 AM CST, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 AM CST SUN JAN 4 1998

07Z SFC ANALYSIS SHOWS THE LEADING EDGE OF SHALLOW ARTIC COLD FRONT
ALONG A LINE FROM JUST SOUTH OF COU TO JUST SOUTH AND EAST OF KJLN.
TREND OVER THE LAST 6 HOURS DOES SHOW THE FRONT SLOWING...BUT IT DOES
SEEM TO BE MAKING BETTER PROGRESS THAN MODELS INDICATE. SURFACE
TEMPERATURES HAVE REACHED FREEZING AS FAR SOUTH AS KCNU WHICH HAS ME
CONCERNED FOR THE POSSIBILITY OF FREEZING RAIN IN NW SECTIONS OF CWA.
AT 3 AM...UNOFFICAL TEMPERATURE AT FT SCOTT WAS 35 AND NEVADA HAD 38.
FREEZING RAIN PRESENTLY FALLING AT KCNU AND KICT. SATELLITE IMAGERY
SHOWS AND AREA OF COOLING CLOUD TOPS OVER MUCH OF OK AND LDS CHART
SHOWS QUITE A BIT OF LIGHTNING ASSOCIATED WITH 5H VORTICITY CENTER
OVER NORTHERN TX. OTHER ISOLATED STORMS INDCIATED BY LDS AND PIREPS
OVER NORTHERN MO AND IL ALONG THE FRONT.

LOTS OF FORECAST CHALLENGES TONIGHT...

1. HOW FAR SOUTH AND EAST WILL FREEZING TEMPERATURES AND FREEZING
RAIN PENETRATE CWA?

2. HOW MUCH RAIN WILL FALL ACROSS THE AREA OVERALL?

3. THE CHANCE FOR THUNDERSTORMS.

AS IS TYPICAL WITH SHALLOW COLD AIR OUTBREAKS...MODELS HAVING TROUBLE
RESOLVING SURFACE TEMPERATURE PATTERN. COLD FRONT ALREADY PAST KJLN
AND 00Z MODELS DID NOT INDICATE A FROPA. STILL PREFER THE ETA OVERALL
LARGE SCALE WEATHER PATTERN...ALTHOUGH THERE ARE FEW DIFFERENCES
NOTED THROUGH 36 HRS.

SW-NE ORIENTED ZONAL UPPER AIR PATTERN TO CONTINUE OVER THE CWA
THROUGH 48 HRS AS A SERIES OF 5H DISTURBANCES MOVE THROUGH. THESE
DISTURBANCES SHOULD RESULT IN SFC LOW PRESSURE WAVES ALONG THE COLD
FRONT WHICH WILL EVENTUALLY BECOME STATIONARY OVER CWA. BASED ON
PRESENT TRENDS...BELIEVE FRONT WILL STALL JUST SOUTH OF AN I-44 LINE
WHICH IS A BIT FARTHER SOUTH AND EAST THAN SFC PROGS. FREEZING
TEMPERATURES WILL ALSO BE FARTHER SOUTH AND EAST THAN MODELS
INDICATE. TEMPERATURES DROPPED 10 TO 15 DEGREES WITH FROPA AT KJLN
AND KCOU TONIGHT. BELIEVE THAT AREAS FROM SE KS TO JUST WEST OF THE
LAKE OF THE OZARKS WILL SEE FREEZING TEMPERATURES LATER THIS MORNING.
WOULD LIKE THE INCLUSION OF A FREEZING RAIN ADVISORY FOR TODAY FOR
THESE AREAS...LEAVING KJLN OUT FOR NOW. GROUND STILL PRETTY WARM...SO
THIS WILL TAKE TIME TO DEVELOP THIS MORNING.

HEAVY PRECIPTIATION ANOTHER PROBLEM. OOZ RAOBS INDICATE DEEP MOISTURE
IN PLACE OVER CWA WITH PW VALUES OF ABOUT AN INCH. 94E WHICH WAS JUST
ISSUED WHICH PLACES HEAVIEST ENTIRE CWA UNDER THE GUN FOR AS MUCH AS
TWO INCHES OF RAIN. BELIEVE HEAVIEST RAIN WILL BE IN WARMER AIR ALONG
AND SOUTH OF I-44...HOWEVER WOULD LIKE THE MENTION OF HEAVY RAIN
POSSIBLE EVERYWHERE. WOULD LIKE TO HOLD OFF ON FFA NOW BUT WE WILL
HAVE TO WATCH CLOSELY. WITH OTHER MID LEVEL DISTURBANCES MOVING
THROUGH IN LATER PERIODS...I BELIEVE THE BEST THREAT FOR WIDESPREAD
FLOODING WILL BE IN 2ND AND 3RD PERIODS. DAYSHIFT WILL HAVE TO
EVALUATE THIS THREAT.

WITH SFC BASED LI VALUES OF 0 TO -2 AHEAD OF THE FRONT AND ELEVATED
CONVECTION BEHIND THE FRONT...WOULD LIKE THE MENTION OF THUNDERSTORMS
POSSIBLE OVER THE ENTIRE CWA FOR TODAY AS 5H VORT SWINGS THROUGH SE
KS.

GUIDANCE TEMPERATURES WORTHLESS OVER NORTHWESTERN HALF OF CWA AND
WILL HAVE TO BE REVISED DOWNWARD. AREAS AHEAD OF THE FRONT OVER
EASTERN SECTIONS OF THE CWA SHOULD BE CLOSE TO GUIDANCE TODAY.

RECOMMENATIONS...
FREEZING RAIN ADVISORY FOR THE FOLLOWING COUNTIES FOR LATE THIS
MORNING AND THIS AFTERNOON...CRAWFORD AND BOURBON IN KS AND
VERNON...ST CLAIR AND BENTON COUNTIES IN MO. PERIODS OF RAIN CHANGING
TO FREEZING RAIN A THUNDERSTORM POSSIBLE. TEMPERATURES FALLING
FALLING SLOWLY TO THE UPPER 20S. NORTH WIND AT 10 TO 15 MPH.

AREAS FROM JLN TO AIZ...PERIODS OF RAIN...POSSIBLY HEAVY AT TIMES. A
THUNDERSTORM ALSO POSSIBLE. TEMPERATURES HOLDING STEADY IN THE 30S.
NORTH WIND AT 10 TO 15 MPH.

SGF TO VIH BASCIALLY ALONG I-44...PERIODS OF RAIN...HEAVY AT TIMES.
HIGH TEMPERATURES IN THE 50S. SOUTH WINDS BECOMING NORTH AT 10 TO 15
MPH.

BRANSON-UNO-SALEM...PERIODS OF RAIN...HEAVY AT TIMES. THUNDERSTORMS
ALSO POSSIBLE. SOUTH WINDS 10 TO 15 MPH. HIGH TEMPERATURES AROUND 60.

CORDINATION WITH KEAX/KICT/KLZK/KSTL. THANKS.

CCF...
SGF RR 057/045 045/042 050 26996
JLN RR 045/038 040/038 048 26996

ALBERT/SHUMWAY/HARBAGE

In the hours before

Special weather statement, Jan 4, 5:05 AM CST, 4 hours 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041945-

HAZARDOUS WEATHER OUTLOOK...SPECIAL MORNING ISSUANCE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
505 AM CST SUN JAN 4 1998

INCLUDING THE COUNTIES IN...

...KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...MISSOURI...

BARRY
BARTON            BENTON            CAMDEN            CEDAR
CHRISTIAN         DADE              DALLAS            DENT
DOUGLAS           GREENE            HICKORY           HOWELL
JASPER            LACLEDE           LAWRENCE          MARIES
MCDONALD          MILLER            MORGAN            NEWTON
OREGON            OZARK             PHELPS            POLK
PULASKI           SHANNON           ST. CLAIR         STONE
TANEY             TEXAS             VERNON            WEBSTER
WRIGHT

...A VARIETY OF WEATHER EXPECTED TODAY...

A COLD FRONT WILL STALL ACROSS THE AREA TODAY FROM NEAR ROLLA TO
SPRINGFIELD TO NEOSHO. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
MOVE THROUGH THE AREA ALONG THE FRONT. THERE IS THE POTENTIAL FOR
HEAVY RAINFALL ACROSS THE ENTIRE AREA WITH ONE TO TWO INCHES OF RAIN
POSSIBLE TODAY. MORE RAIN IS ALSO EXPECTED TONIGHT.

AS THE RAIN CONTINUES TO FALL...THE POTENTIAL FOR FLOODING OF LOW
LYING AREAS SUCH AS CREEKS AND RIVERS WILL INCREASE. THE THREAT FOR
FLOODING WILL CONTINUE TONIGHT AS MORE RAIN MOVES THROUGH THE AREA.

ALTHOUGH ISOLATED THUNDERSTORMS ARE ALREADY OCCURRING ACROSS THE AREA
THIS MORNING...SEVERE THUNDERSTORMS ARE NOT EXPECTED. SMALL HAIL AND
BRIEF STRONG WIND GUSTS MAY BE POSSIBLE WITH STRONGER STORMS.

ABOUT 50 MILES BEHIND THE COLD FRONT...TEMPERATURES HAVE DROPPED TO
NEAR FREEZING. FREEZING RAIN IS LIKELY TO DEVELOP THIS MORNING FROM
AREAS NEAR PITTSBURG AND FT SCOTT KANSAS TO NEVADA AND WARSAW
MISSOURI. A FREEZING RAIN ADVISORY HAS BEEN ISSUED FOR TODAY FOR
BOURBON AND CRAWFORD COUNTIES IN SOUTHEAST KANSAS AND VERNON...ST
CLAIR...AND BENTON COUNTIES IN MISSOURI.

IF TRAVELING TODAY...USE CAUTION. IF HEAVY RAIN IS OCCURRING...WATCH
OUT FOR FLOODED LOW LYING AREAS SUCH AS LOW WATER CROSSINGS. IF
TRAVEL IS PLANNED IN CENTRAL MISSOURI OR KANSAS TODAY...FREEZING RAIN
WILL MAKE TRAVEL HAZARDOUS. FOR ROAD CONDITIONS CALL THE FOLLOWING
TOLL FREE NUMBERS...

IN MISSOURI 1 800 222-6400
IN KANSAS   1 800 585-7623

AN UPDATED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 1 PM TODAY.

DSA
Special weather statement, Jan 4, 5:05 AM CST, 4 hours 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041945-

HAZARDOUS WEATHER OUTLOOK...SPECIAL MORNING ISSUANCE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
505 AM CST SUN JAN 4 1998

INCLUDING THE COUNTIES IN...

...KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...MISSOURI...

BARRY
BARTON            BENTON            CAMDEN            CEDAR
CHRISTIAN         DADE              DALLAS            DENT
DOUGLAS           GREENE            HICKORY           HOWELL
JASPER            LACLEDE           LAWRENCE          MARIES
MCDONALD          MILLER            MORGAN            NEWTON
OREGON            OZARK             PHELPS            POLK
PULASKI           SHANNON           ST. CLAIR         STONE
TANEY             TEXAS             VERNON            WEBSTER
WRIGHT

...A VARIETY OF WEATHER EXPECTED TODAY...

A COLD FRONT WILL STALL ACROSS THE AREA TODAY FROM NEAR ROLLA TO
SPRINGFIELD TO NEOSHO. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
MOVE THROUGH THE AREA ALONG THE FRONT. THERE IS THE POTENTIAL FOR
HEAVY RAINFALL ACROSS THE ENTIRE AREA WITH ONE TO TWO INCHES OF RAIN
POSSIBLE TODAY. MORE RAIN IS ALSO EXPECTED TONIGHT.

AS THE RAIN CONTINUES TO FALL...THE POTENTIAL FOR FLOODING OF LOW
LYING AREAS SUCH AS CREEKS AND RIVERS WILL INCREASE. THE THREAT FOR
FLOODING WILL CONTINUE TONIGHT AS MORE RAIN MOVES THROUGH THE AREA.

ALTHOUGH ISOLATED THUNDERSTORMS ARE ALREADY OCCURRING ACROSS THE AREA
THIS MORNING...SEVERE THUNDERSTORMS ARE NOT EXPECTED. SMALL HAIL AND
BRIEF STRONG WIND GUSTS MAY BE POSSIBLE WITH STRONGER STORMS.

ABOUT 50 MILES BEHIND THE COLD FRONT...TEMPERATURES HAVE DROPPED TO
NEAR FREEZING. FREEZING RAIN IS LIKELY TO DEVELOP THIS MORNING FROM
AREAS NEAR PITTSBURG AND FT SCOTT KANSAS TO NEVADA AND WARSAW
MISSOURI. A FREEZING RAIN ADVISORY HAS BEEN ISSUED FOR TODAY FOR
BOURBON AND CRAWFORD COUNTIES IN SOUTHEAST KANSAS AND VERNON...ST
CLAIR...AND BENTON COUNTIES IN MISSOURI.

IF TRAVELING TODAY...USE CAUTION. IF HEAVY RAIN IS OCCURRING...WATCH
OUT FOR FLOODED LOW LYING AREAS SUCH AS LOW WATER CROSSINGS. IF
TRAVEL IS PLANNED IN CENTRAL MISSOURI OR KANSAS TODAY...FREEZING RAIN
WILL MAKE TRAVEL HAZARDOUS. FOR ROAD CONDITIONS CALL THE FOLLOWING
TOLL FREE NUMBERS...

IN MISSOURI 1 800 222-6400
IN KANSAS   1 800 585-7623

AN UPDATED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 1 PM TODAY.

DSA
Special weather statement, Jan 4, 8:09 AM CST, 1 hour 34 minutes before
KSZ073-097-MOZ055-066-067-041515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
809 AM CST SUN JAN 4 1998

...FREEZING RAIN ADVISORY FOR SECTIONS OF SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI HAS BEEN CANCELLED...

THE COLD FRONT THAT WAS OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI WAS SLOWLY PUSHING BACK TO THE NORTHWEST. AS RESULT...WARMER
AIR SHOULD PUSH BACK INTO THE ADVISORY AREA WHICH WILL REMOVE THE
THREAT OF FREEZING RAIN.

HOWEVER...THE STALLED COLD FRONT WILL PRODUCE THE CHANCE OF HEAVY RAIN
OVER MOST OF SOUTHEAST KANSAS...SOUTHWEST...CENTRAL...AND SOUTH CENTRAL
MISSOURI.  ONE TO TWO INCHES OF RAIN WILL BE POSSIBLE BY MONDAY WITH
LOCALIZED FLOODING OF CREEKS AND STREAMS.  BE ESPECIALLY CAREFUL OF LOW
WATER BRIDGES.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS.

SHUMWAY
Special weather statement, Jan 4, 8:09 AM CST, 1 hour 34 minutes before
KSZ073-097-MOZ055-066-067-041515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
809 AM CST SUN JAN 4 1998

...FREEZING RAIN ADVISORY FOR SECTIONS OF SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI HAS BEEN CANCELLED...

THE COLD FRONT THAT WAS OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI WAS SLOWLY PUSHING BACK TO THE NORTHWEST. AS RESULT...WARMER
AIR SHOULD PUSH BACK INTO THE ADVISORY AREA WHICH WILL REMOVE THE
THREAT OF FREEZING RAIN.

HOWEVER...THE STALLED COLD FRONT WILL PRODUCE THE CHANCE OF HEAVY RAIN
OVER MOST OF SOUTHEAST KANSAS...SOUTHWEST...CENTRAL...AND SOUTH CENTRAL
MISSOURI.  ONE TO TWO INCHES OF RAIN WILL BE POSSIBLE BY MONDAY WITH
LOCALIZED FLOODING OF CREEKS AND STREAMS.  BE ESPECIALLY CAREFUL OF LOW
WATER BRIDGES.

STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS.

SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 9:43 AM CSTFlash Flood WarningSGFChristian, Stone6 hr
Jan 4, 3:19 PM CSTFlash Flood WarningSGFHowell, Ozark6 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.